Jeffrey Sobecki, DO, BS1, Kruti Patel, DO2, Mark Minaudo, DO3
1Doctors Hospital - OhioHealth, Columbu, OH; 2Ascension Genesys Regional Medical Center, Grand Blanc, MI; 3Genesys Regional Medical Center, Grand Blanc, MI
Introduction: 5-aminosalicylic acid (5-ASA) and its derivatives are recommended for treatment of mild to moderate Ulcerative Colitis (UC). There have been documented reports of pulmonary toxicity with sulfasalazine, but few reported lung toxicities seen with 5-ASA components alone such as Mesalamine.1
Case Description/Methods: 68 year-old female with history of UC on Balsalazide, presented with several months of intermittent, non-radiating chest pain, orthopnea and dyspnea on exertion worsening over 4 days. 98.9 F, HR 115, BP 153/84, RR 22, SpO2 88% on room air improving to 93% with 3 L nasal cannula. Physical exam revealed bibasilar crackles. EKG and CXR were unremarkable. Extensive labs and cardiac evaluation were unremarkable. PFT had decreased DLCO 51% and BAL demonstrated lymphocytosis, moderate eosinophilia with plasma cells. HRCT showed upper lung predominant ill-defined ground-glass opacities, mild bronchial wall thickening and mosaicism. Infectious, hypersensitivity pneumonitis and rheumatologic workup was negative.
She did not have worsening of her UC symptoms; CRP 7.86 mg/L (0.00-3.00 mg/L) and Fecal Calprotectin 153 ug/mg (50-200 ug/mg) were noted on admission. Interestingly, Balsalizide was started 8 weeks prior to the patient’s symptoms. With HRCT and otherwise negative lab findings, Balsalizide Induced Pneumonitis (BIP) was suspected. Balsalazide was discontinued, and steroid taper started with resolution of symptoms.
Discussion: Drug-induced pneumonitis (DIP) and lung toxicities from Sulfasalazine are well documented but few cases of 5-ASA derivatives have been reported. Only four case reports of DIP secondary to Mesalamine have been reported and none with Balsalazide.
Diagnosis of pneumonitis is difficult in the setting of IBD due to extensive pulmonary manifestations in IBD ranging from bronchitis to pulmonary fibrosis even when IBD activity is quiessent.1 These pulmonary complications typically respond well to steroids alone while DIP responds well to removal of the inciting agent.1
Our patient had an extensive work-up that was negative while the combination of the HRCT and BAL made BIP the leading diagnosis, meeting diagnostic criteria.2 The time frame of the patient’s symptoms in relation to starting Balsalazide supported the diagnosis of BIP and strengthened when Balsalazide was discontinued and prednisone started leading to improvement in symptoms.
This patient illustrates the need to consider a broad differential when evaluation a patient with IBD with pulmonary complications.
Citation: Jeffrey Sobecki, DO, BS; Kruti Patel, DO; Mark Minaudo, DO. P1451 - A RARE CAUSE OF DYSPNEA IN A PATIENT WITH INFLAMMATORY BOWEL DISEASE. Program No. P1451. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.